Monday, March 28, 2011

Dilantin levels toxic

Well, we finally have an explanation for all Meredith's nausea this winter. Her recent blood draw revealed that the levels of one of the drugs she's on - Dilantin - are way too high. Toxic is actually the word the doctor used. A healthy theraputic level of this drug is between 10 and 20. Meredith was at 51! She had a couple stomach bugs this winter where she couldn't keep anything down and she's definitely lost some weight. That coupled with a dose too high resulted in there being way too much of this drug in her system. She's been getting blood drawn every few weeks to check the drug levels in her blood since we have been increasing Lamictal and are now at her final dose - 75mg 2x/day. We were upset when we discovered that at none of the recent blood draws had they also been checking the dilantin levels. The last time they were checked was in November where her level was 9. So we feel horrible that poor Mer has probably felt awful all winter long, but at least we know what's happening now so we can fix it. She took a few days off of the Dilantin to let the level drop down and is now back on it at a much lower dose. She'll likely come off it alltogether soon and just be on Lamictal. Already, we can see she's feeling much better and has been enjoying eating again instead of us trying to wrestle food into her. Which is good since she's only 22 pounds 10 ounces! She really needs to put on a bit of weight. New favorite food is vanilla pudding so maybe that will help us : ) Still doing beautifully on the seizure front and has only had ONE seizure in about 6 weeks. We can't even believe it.

1 comment:

  1. we will really be ready to babysit again! :o)

    Love you all...Karen & JP